Alert archive / Illinois / Tornado Warnings in 2011
Tornado Warning 127, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 23, 2011, 3:57 PM CDT for Jackson County, Union County, Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 3:57 PM CDT (20:57 UTC)
- Expired
- May 23, 2011, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Jackson County, IL, Union County, IL, Cape Girardeau County, MO, Perry County, MO
The radar
The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:00 PM CDT | TSTM WND DMG | New Wells, MO | FROM NEW WELLS TO THE PERRY COUNTY LINE...NUMEROUS TREES DOWN...3 TO 4 BARNS WITH ROOFS BLOWN OFF...SHINGLES OFF A FEW HOUSES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
298 WFUS53 KPAH 232057 TORPAH ILC077-181-MOC031-157-232130- /O.NEW.KPAH.TO.W.0127.110523T2057Z-110523T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 357 PM CDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI... SOUTHEASTERN PERRY COUNTY IN SOUTHEAST MISSOURI... SOUTH CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS... NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS... * UNTIL 430 PM CDT. * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF ALTENBURG...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... ALTENBURG... GRAND TOWER... CEDAR LAKE AREA... PRECAUTIONARY/PREPAREDNESS ACTIONS... NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF A HOME OR BUILDING. && LAT...LON 3776 8941 3765 8925 3751 8962 3761 8974 TIME...MOT...LOC 2057Z 245DEG 36KT 3758 8962 $$
1 follow-up statement
027 WWUS53 KPAH 232115 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CDT MON MAY 23 2011 ILC181-MOC031-157-232124- /O.CAN.KPAH.TO.W.0127.000000T0000Z-110523T2130Z/ UNION IL-CAPE GIRARDEAU MO-PERRY MO- 415 PM CDT MON MAY 23 2011 ...THE TORNADO WARNING FOR NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS...AND SOUTHEASTERN PERRY AND NORTH CENTRAL CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED... LAT...LON 3761 8946 3768 8951 3776 8941 3765 8925 TIME...MOT...LOC 2114Z 247DEG 46KT 3767 8937 $$ ILC077-232130- /O.CON.KPAH.TO.W.0127.000000T0000Z-110523T2130Z/ JACKSON IL- 415 PM CDT MON MAY 23 2011 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTH CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS... AT 412 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 5 MILES WEST OF CEDAR LAKE AREA...MOVING NORTHEAST AT 55 MPH. THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. LAT...LON 3761 8946 3768 8951 3776 8941 3765 8925 TIME...MOT...LOC 2114Z 247DEG 46KT 3767 8937 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 23, 2:38 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 23, 2:38 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 PM CDT MON MAY 23 2011 .DISCUSSION... ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INTERMITTENTLY DEVELOP ALONG A STATIONARY FRONT...CURRENTLY EXTENDING FROM THE GREAT LAKES REGION INTO NORTHERN MISSOURI TO THE OKLAHOMA PANHANDLE...AND MOVE EAST INTO THE PAH FORECAST AREA. AFTER A ROUND OF SHOWERS AND STORMS TODAY...NAM...GFS AND ECMWF ARE IN DECENT AGREEMENT OF DEVELOPING ANOTHER COMPLEX IN SOUTHWEST MISSOURI/NORTHERN ARKANSAS EARLY THIS EVENING...AFFECTING THE PAH FA LATE THIS EVENING AND OVERNIGHT. WENT WITH LIKELY POPS ACROSS ALL OF THE FA TONIGHT. FOR TUESDAY...SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY INTO THE EVENING AND WENT WITH CHANCE POPS. BY LATE TUESDAY NIGHT...LOW PRESSURE OVER THE CENTRAL PLAINS WILL FINALLY BEGIN TO PUSH SLOWLY EAST..AND SHOWER AND THUNDERSTORM CHANCES WILL BEGIN TO INCREASE. HIGH CHANCE POPS BY LATE TUESDAY NIGHT WILL INCREASE TO AT LEAST LIKELY WEDNESDAY INTO WEDNESDAY NIGHT AS THE LOW MOVES INTO THE MIDDLE MISSISSIPPI VALLEY. NAM AND ECMWF SHOW THE LOW OVER THE ST. LOUIS AREA BY 12Z THURSDAY...WHILE THE GFS HAS THE LOW FARTHER SOUTH OVER THE PAH FA AT THE SAME TIME. IN EITHER CASE...KEPT LIKELY POPS FOR THURSDAY AS THE LOW MOVES ACROSS OR JUST NORTH OF THE PAH FA. POPS GRADUALLY TAPER OFF FROM WEST TO EAST THURSDAY NIGHT INTO FRIDAY WITH THE LOW FINALLY WELL EAST OF OUR REGION BY 00Z SATURDAY. GFS SHOWS A SECONDARY LOW BRINGING A QUICK SHOT OF PRECIP ACROSS THE AREA FRIDAY NIGHT..SO WENT WITH SOME SLIGHT CHANCE POPS. FOR THE WEEKEND...LATEST ECMWF IS NOW GOING DRIER THAN THE PREVIOUS RUN...SO IT IS NOW IN BETTER AGREEMENT WITH THE GFS WHICH BUILDS A RIDGE OVER THE REGION. WENT WITH A DRY AND WARMER FORECAST THROUGH MONDAY...WHICH LOOKS TO BE AN IDEAL HOLIDAY WEEKEND. HOWEVER...MODELS HAVE NOT BEEN TOTALLY CONSISTENT...SO SOME VARIATIONS TO THAT PART OF THE FORECAST WILL NOT BE A SURPRISE. FOR NEAR TERM TEMPERATURES...MAV AND MET GUIDANCE ARE IN CLOSE AGREEMENT...AND OVERALL STAYED WITHIN A COUPLE DEGREES OF GUIDANCE. IN THE EXTENDED...WENT COOLER THAN MEX GUIDANCE FOR THURSDAY INTO FRIDAY WITH EXPECTED ONGOING PRECIP AND CLOUD COVER. WENT CLOSER TO MEX VALUES OVER THE WEEKEND. && .AVIATION... PERSISTENT SSWRLY LOW LEVEL FLOW WILL CONTINUE TODAY. THE REGION WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY IN THE HEAT OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING OFF DEEP MOIST CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS ARE POSSIBLE... ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO DETERMINE WHERE AND WHEN THEY WILL OCCUR...SO THE TAFS HAVE ONLY A CB MENTION FOR THE DAYTIME AND EVE. AN ATTEMPT AT PREDICTING TSTMS WAS MADE IN THE LATTER SIX HRS OF THE TAFS...AS A MORE SIGNIFICANT SHRTWV IS SUPPOSED TO PASS THROUGH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.....RST AVIATION...JAP
Hazardous weather outlook, May 23, 4:22 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 422 AM CDT MON MAY 23 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY ALL THUNDERSTORMS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT. DRS
In the hours before
Local storm report, May 23, 2:23 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BENTON 38.01N 88.92W
05/23/2011 E0.50 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLLocal storm report, May 23, 3:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST KEENSBURG 38.35N 87.87W
05/23/2011 E60.00 MPH WABASH IL EMERGENCY MNGR
TREE LIMBS COMING DOWN
0321 PM HAIL BROWNS 38.38N 87.98W
05/23/2011 E1.00 INCH EDWARDS IL EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL
&&
RSTLocal storm report, May 23, 3:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST PRINCETON 38.36N 87.57W
05/23/2011 E60 MPH GIBSON IN TRAINED SPOTTER
&&
DLLLocal storm report, May 23, 3:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MOUNT CARMEL 38.42N 87.77W
05/23/2011 E0.75 INCH WABASH IL TRAINED SPOTTER
&&
RSTLocal storm report, May 23, 3:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL PRINCETON 38.36N 87.57W
05/23/2011 E1.00 INCH GIBSON IN TRAINED SPOTTER
&&
DLLLocal storm report, May 23, 3:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL OAKLAND CITY 38.34N 87.35W
05/23/2011 E1.25 INCH GIBSON IN TRAINED SPOTTER
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:11 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Pulaski, Union | 34 min |
| May 22, 11:15 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Union | 30 min |
| May 22, 11:43 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 32 min |
| May 23, 2:09 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 25 min |
| May 23, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 35 min |
| May 23, 3:46 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Union | 44 min |
| May 23, 4:12 PM CDT | Tornado Warning | PAH | Jackson | 33 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 29 min |
| May 23, 4:40 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Union, Williamson | 40 min |
| May 23, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski, Union | 42 min |
| May 23, 5:02 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 43 min |
| May 23, 2:32 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 43 min |
| May 23, 3:07 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Stoddard, Wayne | 38 min |
Nearby
Tornado Warnings in Illinois, 2011Tornado Warnings in Missouri, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.